It can be terrifying when your son or daughter is using drugs. When they are using heroin, fentanyl or other opioids like prescription pain pills, however, the fear is even greater, since these substances pose a much higher risk of fatal overdose.
Your first goal is of course to encourage your son or daughter to seek treatment for their drug use. But there are things you can do to help prevent your child from overdosing in the meantime.
1. Have a safety plan
While not endorsing the use of substances, it’s important to accept the reality of it and focus on reducing harmful consequences. Discussing a safety plan with your son or daughter as a precautionary measure can help reduce those opportunities for accidental overdose. “When you are the parent of someone using drugs, you are so busy trying to get them to stop that you don’t give advice on how to stay alive while they are using,” says Robin Elliott in an article in the Huffington Post. A safety plan can contain the advice listed here, as well as letting your child know that you care and you want to stay involved in their life in a positive way.
2. Get naloxone for both you and your child
Naloxone (brand name Narcan) is a life-saving medication that can stop an opioid overdose. It’s easy to administer and available at most pharmacies and from many community organizations across the country. You should always have naloxone available to both you and your child, just as you would a first-aid kit.
3. Educate your child of the risks of overdosing once any period of time has lapsed
If your child is abstinent from using opioids for any period of time, regardless of the reason, they are at greater risk of overdosing, as their tolerance isn’t what it once was. A change in tolerance can happen as a result of detoxing, completing a treatment program, spending a period incarcerated, prematurely discontinuing certain forms of medication-assisted treatment or simply choosing not to use substances. As a result, your child’s “usual” dose could be life threatening. It’s important to have on-going conversations about the risks associated with lowered tolerance as part of the overall safety plan.
4. Wave the red flags related to combining opioids with other substances
People who use opioids often do so in combination with other substances such as stimulants (i.e. cocaine or meth) and depressants (i.e. benzodiazepines, alcohol and sleep medications), placing them at greater risk of an overdose. In combination, these substances can tax the heart and/or the respiratory system, greatly compromising your child’s health, so making sure your child is aware of the dangers is crucial.
5. Emphasize the dangers of fentanyl
Make sure your child knows about fentanyl, a drug that is 50 to 100 times more potent than morphine and can be deadly. Because it is relatively cheap, it is often mixed in with heroin and pressed into what is perceived to be prescription pain pills.
6. Encourage your child to avoid using opioids alone, as no one would be available to help if needed
If all else fails and an overdose occurs, it’s primarily going to be up to those present to do something to help. If your child is the one experiencing distress, people around him or her must be able to recognize the signs of an overdose — especially unresponsiveness, slow or erratic breathing, and blue lips and fingertips — then call 911 and administer naloxone. Encourage your son or daughter to surrounds him or herself with trustworthy people who understand that Good Samaritan laws offer protection in most states should something go wrong.
If you need help in determining a course of action or addressing waitlists for treatment or gaps and denials in services, please reach out to one of the Partnership for Drug-Free Kids’ trained and caring parent specialists on our Parent Helpline (855-DRUGFREE).